New York, 2008

Damaging Winds in New York, July 27, 2008

July 27, 2008 · NWS BUF · 2 events in 2 counties and zones

A couple of evening thunderstorms reached severe limits over the Niagara Frontier. Trees and power lines were downed by the winds, estimated to approach 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A couple of evening thunderstorms reached severe limits over the Niagara Frontier. Trees and power lines were downed by the winds, estimated to approach 60 mph. Scattered power outages were reported in northern Erie and western Genesee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 27, 8:56 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 27, 8:56 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
956 PM EDT SUN JUL 27 2008

.SYNOPSIS...
A WEAK COLD FRONT IS FORECAST TO MOVE EAST ACROSS THE AREA TONIGHT
AND MONDAY MORNING WITH SCATTERED SHOWERS OR AN ISOLATED
THUNDERSTORM. THE FRONT WILL BE FOLLOWED BY HIGH PRESSURE MONDAY
NIGHT AND TUESDAY. ANOTHER BROAD AREA OF LOW PRESSURE IS FORECAST TO
MOVE EAST FROM THE CENTRAL LAKES LATE TUESDAY NIGHT AND BRING MORE
UNSETTLED WEATHER TO THE REGION FOR WEDNESDAY AND EARLY THURSDAY.
ANOTHER HIGH IS FORECAST TO BUILD EAST ACROSS THE AREA ON FRIDAY AND
SATURDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
MOISTURE CHANNEL IMAGERY SHOWING A SHORTWAVE STRETCHING FROM THE
OTTAWA VALLEY TO CENTRAL LAKE ONTARIO AT 0130Z...EMBEDDED WITHIN A
MORE BROAD MID LEVEL TROUGH WHICH WILL GRADUALLY DIG FROM THE
CENTRAL GREAT LAKES THIS EVENING THROUGH THE SAINT LAWRENCE VALLEY
ON MONDAY. SEVERAL MORE WEAK SHORTWAVES ARE FORECAST BY MODEL
GUIDANCE TO ROTATE ACROSS NORTHERN SECTIONS OF THE REGION THROUGH
MONDAY. WIDELY SCATTERED CONVECTION CONTINUES TO SLOWLY INCREASE
FROM LAKE ONTARIO THROUGH THE SAINT LAWRENCE VALLEY WITHIN THE
REGION OF LARGE SCALE FORCING FOR ASCENT AND LOW/MID LEVEL
CONVERGENCE ASSOCIATED WITH THE SHORTWAVE AND ATTENDANT 40+KNOT
700MB SPEED MAX.

A FEW OF THESE STORMS...INCLUDING ONE IN NORTHERN CAYUGA/SW OSWEGO
COUNTIES AND THE STORM OVER LAKE ONTARIO OFFSHORE OF ROCHESTER HAVE
COME VERY CLOSE TO BECOMING SEVERE. SPC OBJECTIVE RUC ANALYSIS
SUGGESTING A RATHER MARGINAL THERMODYNAMIC ENVIRONMENT IN PLACE WITH
SBCAPE OF 500-1000J/KG. WITH NOCTURNAL COOLING NOW UNDERWAY THE
BOUNDARY LAYER WILL CONTINUE TO STABILIZE AND EXPECT UPDRAFT
INTENSITY TO BEGIN TO WEAKEN SOMEWHAT OVER THE NEXT HOUR OR
TWO...AND EFFECTIVE STORM INFLOW PARCELS ARE LIKELY TO BECOME
ELEVATED OFF THE SURFACE AS BOUNDARY LAYER CONTINUES TO STABILIZE
THIS EVENING. 0-6KM SHEAR IS ALSO RATHER WEAK WITH THE STRONGER
WESTERLIES DISPLACED NORTH OF THE US/CANADIAN BORDER. THIS SHOULD
PREVENT ANY ORGANIZED SEVERE WEATHER...ALTHOUGH CURRENT STRONG
STORMS WILL BE MONITORED CLOSELY.

00Z SURFACE ANALYSIS SHOWING A WEAK SECONDARY COLD FRONT EXTENDING
FROM EASTERN GEORGIAN BAY TO NEAR WINDSOR ONTARIO. SHORT TERM MODEL
GUIDANCE SHOWS THIS FEATURE PUSHING EAST ACROSS THE LOWER GREAT
LAKES LATE TONIGHT THROUGH MONDAY MORNING. AS THIS FRONT AND THE
AFOREMENTIONED MID LEVEL TROUGH CROSS THE REGION...EXPECT MORE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP. HAVE
CONTINUED WITH SAME BASIC IDEA IN THE GRIDS/ZFP...WITH THE GREATEST
CHANCES ACROSS NORTHERN SECTIONS FROM THE SOUTH SHORE OF LAKE
ONTARIO INTO THE SAINT LAWRENCE VALLEY CLOSER TO THE STRONGER MID
LEVEL HEIGHT FALLS. THE LOWEST CHANCE OF RAIN WILL BE FOUND ALONG
THE NY/PA STATE LINE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL FOLLOW THE PASSAGE OF THE FRONT WITH DRY AND
CLEAR SKIES LATE MONDAY NIGHT AND FOR MUCH OF TUESDAY. MONDAY NIGHT
WILL BE RATHER COOL AS DRIER AIR SPREADS ACROSS THE REGION...THE
LOWS WILL FALL TO THE 50S WITH LOW 50S OVER THE SOUTHERN TIER AND
THE VALLEYS NEAR THE FINGER LAKES. TUESDAY WILL HAVE ABUNDANT
SUNSHINE AND HIGH TEMPS WILL REBOUND TO THE LOW 80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AN AREA OF LOW PRESSURE MOVES EAST FROM THE CENTRAL LAKES AND BRINGS
A CHANCE OF SHOWERS AND THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
WEDNESDAY. I WENT WITH THE PLACEMENT AND TIMING OF THE PRECIP BASED
MORE ON MEX AND SREF THAN USING THE GMOS POPS AND QPF...IT LOOKED
MORE REALISTIC TO HAVE MORE QPF DURING WED AFTERNOON WHEN IT
INTERCEPTS MORE WARMTH DURING THE DAY. A SECOND WAVE MOVES ALONG THE
WEST TO EAST EXTENSION OF THE FRONT ON THURSDAY MORNING WHICH WILL
KEEP CHANCE POPS OVER THE SOUTHERN TIER TO THE EASTERN LAKE ONTARIO
REGION...THEN RIDGING ALOFT DEVELOPS BY FRIDAY MORNING. FRIDAY
THROUGH SATURDAY, DRIER AIR SPREADS INTO THE REGION. MAX AND MIN
TEMPS THROUGH THIS PERIOD WILL BE VERY CLOSE TO SEASONAL AVERAGES
WITH HIGHS IN THE UPPER 70S TO LOW 80S AND LOWS FROM THE MID 50S TO
LOW TO MIDDLE 60S. GFS DEVELOPS A DEEPENING UPPER LOW OVER THE
CENTRAL GREAT LAKES ON SATURDAY AFTERNOON AND NIGHT WITH A SURFACE
LOW LIFTING FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA.
THE GFS QPF IS WAY OVERDONE AT 06Z TO 12Z SUNDAY MORNING AND MAKES
THIS 12Z GFS RUN A LITTLE SUSPECT...BUT WILL STILL GO WITH AT LEAST
A CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL FOR THE 00Z TAF CYCLE...ALTHOUGH THERE
WILL BE A FEW SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
MUCH OF THE PERIOD. A MID LEVEL TROUGH WILL CONTINUE TO DIG FROM THE
GREAT LAKES TO THE SAINT LAWRENCE VALLEY THROUGH MONDAY WITH SEVERAL
EMBEDDED SHORTWAVES TRAVERSING THE AREA. A WEAK SECONDARY SURFACE
COLD FRONT...NOW ANALYZED FROM GEORGIAN BAY TO NEAR LAKE SAINT CLAIR
WILL CONTINUE TO PUSH SLOWLY EAST ACROSS THE LOWER GREAT LAKES
THROUGH MONDAY MORNING. THIS WEAK SURFACE FRONT COMBINED WITH THE
MID LEVEL SHORTWAVES WILL PROVIDE ENOUGH CONVERGENCE AND FORCING FOR
ASCENT TO PRODUCE A FEW SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE AREA. TIMING WILL BE DIFFICULT...BUT BEST ESTIMATE AT
THIS TIME IS FOR ACTIVITY TO CROSS THE SAINT LAWRENCE VALLEY THIS
EVENING...THEN BEST CHANCES ACROSS THE NIAGARA FRONTIER INCLUDING
KBUF-KIAG-KROC WILL BE SEVERAL HOURS CENTERED ON 12Z. ADDED MOISTURE
AND INSTABILITY FROM LAKE ERIE MONDAY MORNING MAY AID CONVECTIVE
DEVELOPMENT. OTHERWISE EXPECT PERIODS OF MAINLY MID LEVEL CLOUDS TO
CROSS THE REGION.

GIVEN THE HIGH DEGREE OF UNCERTAINTY WITH RESPECT TO TIMING AND
PLACEMENT OF CONVECTION...WILL JUST USE VCSH QUALIFIERS FOR NOW WITH
LITTLE IN THE WAY OF CONFIDENCE TO INCLUDE A CIG/VSBY RESTRICTION.
WILL CONTINUE TO MONITOR RADAR/OBSERVATIONAL TRENDS AND AMEND AS
NECESSARY.

OUTLOOK...
TUESDAY...VFR.
WEDNESDAY...VFR/MVFR SCATTERED SHWRS/TSRA.
THURSDAY...VFR.
FRIDAY...VFR.

&&

.MARINE...
CHANNELLING OF SOUTHWEST WINDS UP LAKE ERIE HAVE DEVELOPED 3 TO 5
WAVES...SO WILL MAINTAIN SMALL CRAFT ADVISORY THROUGH THIS
EVENING...THEN EXPECT WINDS AND WAVES TO SETTLE DOWN OVERNIGHT. ON
LAKE ONTARIO WINDS AND WAVES ARE EXPECTED TO STAY BELOW SMALL CRAFT
CRITERIA THROUGH MONDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ040-
         041.

&&

SYNOPSIS...WCH
NEAR TERM...HITCHCOCK
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...HITCHCOCK
MARINE...WCH
Hazardous weather outlook, Jul 27, 4:11 AM EST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
511 AM EDT SUN JUL 27 2008

NYZ001>008-010>014-019>021-085-280915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
511 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-280915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
511 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 27, 8:17 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
917 PM EDT SUN JUL 27 2008

NYZ005-006-280215-
CAYUGA NY-OSWEGO NY-
917 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORM MOVING INTO WESTERN OSWEGO COUNTY...

* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 12 MILES WEST OF FULTON...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FULTON AT 935 PM EDT...
  PALERMO AT 955 PM EDT...
  PARISH AT 1010 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RSH
Special weather statement, Jul 27, 8:44 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
944 PM EDT SUN JUL 27 2008

NYZ005-006-280230-
CAYUGA NY-OSWEGO NY-
944 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORM OVER WESTERN OSWEGO COUNTY...

AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN.  THIS STORM WAS LOCATED SOUTH OF HANNIBAL...AND MOVING
EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PHOENIX AT 955 PM EDT...
  SAND RIDGE AT 1000 PM EDT...
  CENTRAL SQUARE AT 1010 PM EDT...
  CONSTANTIA AT 1025 PM EDT...

RSH
Special weather statement, Jul 27, 9:10 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1010 PM EDT SUN JUL 27 2008

NYZ001-010-280315-
ERIE NY-NIAGARA NY-
1010 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND WIND GUSTS
TO 40 MILES AN HOUR.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
LEWISTON...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NIAGARA FALLS AT 1015 PM EDT...
  GRAND ISLAND AT 1020 PM EDT...
  NORTH TONAWANDA AT 1030 PM EDT...
  AMHERST AT 1040 PM EDT...
  HARRIS HILL AT 1045 PM EDT...
  CLARENCE CENTER AT 1050 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RSH
Special weather statement, Jul 27, 9:28 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1028 PM EDT SUN JUL 27 2008

NYZ001-010-280315-
ERIE NY-NIAGARA NY-
1028 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 45
MILES AN HOUR...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
NORTH TONAWANDA...AND MOVING EAST AT 30 TO 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AMHERST AT 1040 PM EDT...
  CLARENCE CENTER AT 1045 PM EDT...
  AKRON AT 1055 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RSH
Special weather statement, Jul 27, 9:48 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1048 PM EDT SUN JUL 27 2008

NYZ004>006-280345-
CAYUGA NY-OSWEGO NY-WAYNE NY-
1048 PM EDT SUN JUL 27 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO OSWEGO COUNTY...

* AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 13 MILES NORTHWEST OF OSWEGO TO 10 MILES
SOUTHWEST OF OSWEGO...AND MOVING EAST AT ABOUT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  OSWEGO AT 1055 PM EDT...
  NINE MILE POINT AT 1105 PM EDT...
  SAND RIDGE AT 1115 PM EDT...
  MEXICO AT 1120 PM EDT...

THESE STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND
FREQUENT LIGHTNING STRIKES. MOVE INDOORS AWAY FROM WINDOWS AS THESE
STORMS APPROACH.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 16 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 27, 9:53 PM EST
Where
Erie County, 0.51 mi W of Hunts Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
NWS Employee
Coordinates
43.030, -78.580

Thunderstorm Wind, Genesee

When
July 27, 10:11 PM EST
Where
Genesee County, 0.86 mi SE of Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
42.990, -78.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129504, 129505.